U.S. doctors online nowAsk doctors free
Potwin, KS
A 28-year-old female asked:

what could cause someone to have diarrhea more often than not, and when it is more solid there's a gummy like substance to it?

1 doctor answer3 doctors weighed in
Dr. Hunter Handsfield
Infectious Disease 53 years experience
Many possibilities: Irritable bowel syndrome is the most common cause of such symptoms. However, there are other possibilities as well, including inflammatory bowel disease (Crohn's disease or ulcerative colitis), bacterial overgrowth, celiac disease and other malabsorption disorders, and others. See your doctor and/or request referral to a gastorenterologist. Good luck!
Dr. Susan Rhoads
Family Medicine 38 years experience
Dr. Handsfield, is right. Also avoid sucralose (Splenda), and sorbitol and maybe xylitol (another sugar-type molecule) (in gummy candies, jelly beans, many breath mints, and chewing gums etc.), both of which cause diarrhea, bloating, and cramping in many people. Aspartame (Equal) and saccharine do not have the same effect.
Aug 20, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A member asked:

What is the treatment for diarrhea?

3 doctor answers8 doctors weighed in
Dr. Lisa Roberts
Pediatrics 23 years experience
BRAT diet: If your baby has a stomach virus, you could try pedialyte for a few feedings to see if she tolerates it better than formula. In a child taking solid foods, the "brat" diet (bananas-rice-apple sauce-toast) is recommended. Other starchy foods such as mashed potatoes, rice, and bland pasta will help to solidify the stools. Avoid juices such as apple, pear or prune as they may loosen the stools.
A 40-year-old member asked:

What is the recommended treatment for c. Difficile diarrhea?

2 doctor answers10 doctors weighed in
Dr. Rishi Kumar
Dr. Rishi Kumaranswered
Anesthesiology 8 years experience
Vancomycin/Flagyl: Antibiotics (especially clindamycin) select for the overproliferation of clostridium difficile in the colon which can lead to profuse, watery diarrhea (and ultimately megacolon). For severe cases, a course of IV Metronidazole (flagyl) or oral vancomycin is the mainstay therapy. Fidaxomicin (dificid) is a newer drug that is also being used to selectively target pathogenic c. Difficile.
CA
A 34-year-old member asked:

Are there certain foods that can worsen the diarrhea side affects?

2 doctor answers4 doctors weighed in
Dr. Sidney Vinson
Gastroenterology 27 years experience
Yes: Dairy products, salads, high fat foods and high fiber foods can all worsen diarrhea as can some artificial sweetners.
CA
A 35-year-old member asked:

Does popcorn cause diarrhea?

2 doctor answers4 doctors weighed in
Dr. Sidney Vinson
Gastroenterology 27 years experience
It can: If you eat too much it can.
Bicknell, IN
A 23-year-old female asked:

If you eat or drink any thing with milk and everytime you have diaherra does that make me lactose?

1 doctor answer1 doctor weighed in
Dr. Vance Harris
Family Medicine 37 years experience
Lactose intolerance: That history sounds very suspicious for lactose intolerance. This means you are not making enough of the enzyme lactase to break the sugar lactose down. Try avoiding lactose in your diet. There are many lactose intolerant diets online just google it and you will find some.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Dec 29, 2020

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.